August 1979

Lower Extremity Arterial Insufficiency After Long-term Methysergide Maleate TherapyIts Evaluation With Doppler Ultrasonic Velocity Detector

Author Affiliations

From the Department of Surgery, Southern Illinois University School of Medicine, Springfield.

Arch Surg. 1979;114(8):964-967. doi:10.1001/archsurg.1979.01370320096020

• Iatrogenic ergotism is the primary source of ergot intoxication. The patient whose case is reviewed had migraine headaches and received methysergide maleate for 13 years. She had, in July 1977, severe claudication of the lower extremities. Measurements of the peripheral arterial circulation were made using the Doppler ultrasonic velocity detector. The extent of disease and subsequent reversal were documented using arteriographic examination. Initial measurements showed the patient was able to walk for one minute and 34 seconds on a treadmill (2 mph, 10% grade) before stopping because of claudication. Symptoms cleared after drug withdrawal and repeated testing produced no claudication. The calculated pressure index (posterior tibial/arm pressure) increased from a mean of 0.22 to 0.74 during the eight-month period following discontinuance of methysergide therapy with no recurrence of migraine headaches. A review of the literature is also presented.

(Arch Surg 114:964-967, 1979)